Headaches with Prednisone

Headaches with Prednisone

Hi, have been tapering off Prednisone AGAIN. Now having headaches almost all the time. Burning pain type on top of head and when bad the pain goes downward toward the neck and I am feeling top heavy and like head is going to explode and at that point I have to take prescription drugs Exgic and Midrin together to get relief. The only thing that has worked. Used to take this combination many years ago for hormonal type headaches. Does anyone have headaches such as these from Prednisone?

9 Replies

oldestnewest
  • But you are tapering - so why are you blaming the pred?

  • Just asking a question. Is that allowed? Seems strange that when I taper I get the headaches. Again-- just asking. Perhaps someone other than you will give me some information that would be useful instead of accusatory.

  • Wasn't accusatory - it was asking a relevant question. Pred commonly leads to headache - and it is unusual for someone who didn't have headache at higher doses to develop one at alower doses. Unless they have GCA and it is a return of the GCA symptoms. So - you saw it was strange for tapering, I was asking why you thought it was the pred not something else.

  • Hi Robinre, I get these headaches most of the time, never too sure if it is part of the GCA symptoms or the steroids. Paracetamol does'nt touch them but then I find that paracetamol has never really worked for me anyway. I do find that if I drink a lot ( warm water and lemon not alcohol!)they are not so bad so maybe dehydration is a factor?

  • I have significant Cervical Spondylosis and have the headaches you describe when I overdo screen use, or carry heavy shopping. There is always a top of the head sensation and real back of the head pain extending down to the neck, like I've been hit by a cricket bat. I am more aware of it as I lower my Prednisalone dose ( 6 mgs almost). Old pains pop up again having been held at bay by the steroid. Perhaps an x Ray would be an idea, or a DEXA ( bone scan). Doesn't sound like a side effect, but headaches are on the list along with about everything else.

  • Thanks for the reply. Yes, I notice headaches are worse on tapering off doses (below 3). Had xrays and saw a neurologist and I tried Melatonin (which he prescribed) but that was last tapering. This time it does not work. Headaches seem to be different this time. Last time they were diagnosed as numeral headaches (rare). I guess I will get a referral back to the neurologist.

  • I have had a similar headache and it was feared I had GCA and was put up to 40mg steroids from 2mg, but after a scan of the head at the Nuffield Oxford it was found I didn't have GCA so the dose was quickly reduced back to 5mg. However the prickly scalp returned (also suffering from stress of atrial fibrillation and having ablation tomorrow). It has been helped by massaging the back of the neck with arnica gel and focusing on areas of tension and trying to relax the muscles in the neck. Actually have forgotten about it today :)

    Tried heat pads on head but think this may have irritated the skin. Ice packs may be better. It is a horrible side effect and not one easily shared so good we can all help each other.

  • Thanks for being so helpful---better than challenging someone.

  • Hi Robinre - I think you may have misinterpreted PMRPro's comment - she is so wise on everything to do with these horrible conditions and has helped hundreds of people through difficult times. But I do know how awful it makes you feel and anxious with no end seemingly in sight. I just wish my husband could do a neck massage as I'm sure that would help - however I just have to try and do it myself :(

You may also like...